A Case Report on Chronic Digoxin Toxicity

Authors

  • Poppy Bala Registrar, Electrophysiology and Heart Failure Department, Evercare Hospital, Dhaka, Bangladesh
  • AQM Reza Senior Consultant, Department of Cardiology, Evercare Hospital, Dhaka, Bangladesh
  • M Atahar Ali Senior Consultant, Electrophysiology and Heart Failure Department, Evercare Hospital, Dhaka, Bangladesh
  • Mahmood Hasan Khan Registrar, Electrophysiology and Heart Failure Department, Evercare Hospital, Dhaka, Bangladesh
  • Nighat Islam Senior Registrar, Department of Cardiology, Evercare Hospital, Dhaka, Bangladesh
  • Sadeed Araf Reza 4th year student, Sir Salimullah Medical College, Dhaka, Bangladesh

DOI:

https://doi.org/10.3329/bhj.v36i2.56040

Keywords:

Poisoning, digitalis. Atrioventricular block. Antidigoxin antibodies

Abstract

Digitalis glycosides are among the oldest drugs used in cardiology. Nowadays, due to the limited indications for their use (advanced heart failure, usually concomitant with atrial fibrillation), cases of toxicity induced by this class of drugs are rarely observed. Digoxin produces a positive inotropic and bathmotropic effect on the heart, but has a negative chronotropic and dromotropic effect. Cardiac glycosides have a narrow therapeutic window, so digitalis treatment can easily lead to symptoms of overdose. In patients taking digoxin, the drug therapeutic level should be maintained at 1-2 ng/ml; the toxic effects occur at concentrations > 2.8 ng/ml and are mainly related to disturbances of cardiac function and of the circulatory system, as well as gastrointestinal symptoms and CNS disturbances. Here, a 65-years-old patient who was hospitalized following chronic ingestion with acute renal impairment. In spite of rapidly applied gastric irrigation and administration of activated charcoal, the drug level in the patient’s blood was estimated at 8.5 ng/ml. During her stay on the ward, typical symptoms of severe toxicity were observed: from gastric symptoms (severe nausea, vomiting) to conduction disturbances. Type I, moitz type 1 and 2 AV blocks were detected, as well as some supraventricular extrasystoles. These conduction disorders required the use of temporary endocardial pacing. Due to the unavailability of specific antidotes (antidigitalis antibodies) and lack of efficient methods of extracorporeal elimination of the drug, symptomatic treatment comprising the correction of electrolyte disturbances and heart rate control remains the most effective.

Bangladesh Heart Journal 2021; 36(2): 139-144

Downloads

Download data is not yet available.
Abstract
116
PDF
94

Downloads

Published

2021-10-31

How to Cite

Bala, P. ., Reza, A., Ali, M. A. ., Khan, M. H. ., Islam, N. ., & Reza, S. A. . (2021). A Case Report on Chronic Digoxin Toxicity. Bangladesh Heart Journal, 36(2), 139–144. https://doi.org/10.3329/bhj.v36i2.56040

Issue

Section

Case Reports